May 21, 2002
Dear Cade Fields-Gardner,
I want to thank you for devotion to our plight! I have read so much information on facial wasting, its possible causes, and the futile search for a treatment. I have come to point in me life where I have to face the facts, and get over my vanity. I feel that I either have to suffer the side effects of the medicine or disease (which ever is the culprit) by staying on my med's, or die way too young. I have kept my HIV status very private...my colleagues and family do not know. Do you know of any other causes of facial wasting that I can 'blame' this dreadful condition on? Stress? Old Age (I am only 33, so it would be hard to sell that one). It may sound like a poor path to take, but I personally would rather my family and colleagues go about their daily business without worrying about me or my condition. I hope this makes some sense...if this is against your ethics, than I truly understand. Your compassion is evident in the responses that you give, and I am sure you will help if you can!
Response from Ms. Fields-Gardner
I will have to start and finish this response by recommending that you talk with a social worker or psychologist who can help you to decide on the best route to take. This is an area I can only respond to from my own gut feelings.
This is a tough one... there are several things that can cause lipoatrophy that may or may not be a part of HIV disease and treatment. While insulin resistance is also involved in HIV infection and treatment, there are other situations when this hormonal dysfunction becomes apparent. Insulin resistance is fairly common in the United States and can lead to loss of subcutaneous fat stores.
If this were my choice, I would stick to something that is a reasonable explanation that would not have to be defended if you decide to let someone know about your HIV status. If it is too far out of the possible realm for you (such as age-related changes), you may have to do a lot of explaining with your curious relatives and colleagues unless you simply defer the questions as with "MYOB" answers.
Now I will finish by saying that this type of advice will be more reasonable if it is tailored to your needs with the help of a psychologist, psychiatrist, or social worker who has dealt with these issues. Best wishes on your work toward the right answer for you!
Please answer my question, I am scared???
Exercise and Lipoatrophy?
- Treatment For Neuropathy In Arms And Hands And Legs And Feet
- How Msm Stop Neuropathy Pain?
- Does Black People Have Hiv More Often Than White People?
- Can A Heterosexual Man Catch Hiv From A Woman?
- If You Have Hiv But You Are Undetectable Can You Still Give Someone Hiv While Having Sex?
- Will Two People Infected With Genital Herpes Make Each Others Herpes Worse?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.